Virginia, 2004

Flash Flooding in Virginia, September 28, 2004

September 28, 2004 · NWS RNK · 9 events in 6 counties and zones

The Remnants of Hurricane Jeanne resulted in heavy rains which created widespread flash flooding on 28th of September in Floyd, Franklin, Patrick, Bedford and Roanoke counties and the City of Salem. One Fatality occurred 7 miles southwest of Stuart in Patrick county at Dry Pond near the North Carolina border.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The Remnants of Hurricane Jeanne resulted in heavy rains which created widespread flash flooding on 28th of September in Floyd, Franklin, Patrick, Bedford and Roanoke counties and the City of Salem. One Fatality occurred 7 miles southwest of Stuart in Patrick county at Dry Pond near the North Carolina border. A Mobile home washed off it foundation, one building washed about 150 yards downstream and vehicles washed away. Several roads were closed due to flooding in Floyd, Franklin, Patrick, Bedford and Roanoke counties. Numerous creeks and rivers out of their banks. Mudslides were reported in Boone Mill, Franklin county where southbound Route 220 closed from Magoddee Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 8:40 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 27, 8:40 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT MON SEP 27 2004

.SHORT TERM (REST OF TONIGHT)...CURRENT GRID AND ZONE PACKAGE LOOKS
TO STILL BE RELATIVELY ON TRACK FOR TONIGHT.  RAIN EXPECTED TO SLOWLY
OVERSPREAD THE CWA OVERNIGHT...SO CAT POPS ARE GOOD.  WINDS ARE STILL
ON THE LIGHT SIDE WITHIN THE SURFACE WEDGE...BUT THOSE TO SHOULD ALSO
INCREASE AS THE REMNANTS OF JEANNE NEAR.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 808 PM EDT MON SEP 27 2004

AVIATION...

LIFR TO VLIFR CONDITONS WILL CONTINUE ACROSS THE REGION THROUGH
TUESDAY MORNING. RAIN FROM TROPICAL DEPRESSION JEANNE WILL SPREAD
ACROSS NORTH CAROLINA AND VIRGINIA THIS EVENING AS THE SYSTEM
MOVES NORTHEAST. WINDS IN THE LOWEST 2000FT AGL WL BE OUT OF THE
NE OVERNIGHT...BUT ABOVE THE STABLE LAYER THE WIND WILL BE GUSTING
MUCH HIGHER AS JEANNE APPROACHES. CIGS AND VSBYS WL STAY AOB IFR
UNTIL THE RAIN TAPER OFF TUESDAY AFTERNOON.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 323 PM EDT MON SEP 27 2004

SHORT TERM (TONIGHT THROUGH TUESDAY)...
MAIN CONCERN FROM THIS TROPICAL SYSTEM WILL BE THE POTENTIAL FOR
FLOODING. PERIODS OF HEAVY RAIN ARE ANTICIPATED TONIGHT INTO TUESDAY
ALONG AND NORTH OF THE STORM TRACK AS THE REMNANTS OF JEANNE
PROGRESSES INTO NORTHERN SOUTH CAROLINA THEN INTO EASTERN NORTH
CAROLINA. CURRENT FCST TRACK KEEPS US ON THE NW SIDE OF THE SYSTEM
WHICH IS TYPICALLY MORE STABLE AT THE LOW LEVELS DO NOT ANTICIPATE
TORNADOES.

LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
WITH THE NOW SLOWER PROJECTIONS FOR JEANNE...SEE THE NEED TO EXTEND
PRECIP CHANCES INTO TUESDAY NIGHT AND TAPER POPS OFF THROUGH TIME
FROM SOUTHEAST TO NORTHWEST.

AFTER JEANNE DEPARTURE HIGH PRESSURE BUILDS INTO THE REGION THROUGH
THE EARLY PART OF THE WEEKEND. FROM WEDNESDAY INTO AT LEAST
FRIDAY...WILL UNDERCUT GUIDANCE HIGHS. SATURATED GROUND SHOULD HELP
REDUCE NET SURFACE HEATING AS WELL AS PROVIDE A MOISTURE SOURCE FOR
CU DEVELOPMENT. FOR THE NIGHT TIME HOURS...WILL INCLUDE PATCHY FOG
AND PATCHY STATUS.

SATURDAY INTO SUNDAY MODELS VARY ON THE TIMING/STRENGTH OF AN
APPROACHING COLD FRONT. WHAT IS SIMILAR IS THE FOCUS FOR THE BEST
UPPER LEVEL SUPPORT TO BE WELL NORTH OF THE REGION. GIVEN THIS...AND
SOME MODELS WASH THE FRONT OUT AS IT ENCOUNTERS THE HIGH PRESSURE
OVER THE AREA...WILL SELECT FOR NOW TO KEEP THE FORECAST DRY. WILL
HAVE INCREASING CLOUDINESS.

SUNDAY INTO MONDAY...THE GFS SUGGESTS A SURFACE LOW APPROACHING THE
REGION OUT OF THE MID-MISSISSIPPI VALLEY AND BRINGING RAIN TO THE
AREA BY MONDAY. THE CANADIAN MODEL ALSO HAS THIS SURFACE LOW...BUT
IS A LITTLE SLOWER WITH IT. THE ECMWF IS JUST THE OPPOSITE WITH HIGH
PRESSURE OVER THE CENTRAL U.S. CONSENSUS OF THE THREE YIELDS A DRY
FORECAST FOR THE AREA.

AVIATION...
DO NOT ANTICIPATE MUCH IF ANY IMPROVEMENT IN CEILINGS THIS
AFTERNOON.  EASTERLY LOW LEVEL FLOW WILL CONTINUE TO BANK LOW
CLOUDINESS UP AGAINST THE MOUNTAINS IN ADVANCE OF T.D. JEANNE. AREAS
OF RAIN AND RAIN SHOWERS WILL OVERSPREAD THE TERMINAL AREA THIS
AFTERNOON...BECOMING WIDESPREAD TONIGHT...AND CONTINUING THROUGH
EARLY TUESDAY.  WIDESPREAD IFR AND LCL LIFR CONDITIONS CAN BE
EXPECTED THROUGH 18 UTC TUESDAY.  IN ADDITION...LLWS IS ALSO
ANTICIPATED TONIGHT AND EARLY TUESDAY AS STRONG WINDS SPIRAL AROUND
THE CENTER OF JEANNE WHICH IS FCST TO TRACK ALONG A CLT-ORF LN.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM (UPDATE)...
Hazardous weather outlook, Sep 27, 3:02 AM EST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT MON SEP 27 2004

NCZ001-002-018-VAZ015-280800-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
402 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF JEANNE MAY BRING HEAVY RAIN AND LOCALLY STRONG WINDS
ACROSS THE HIGHER ELEVATIONS LATE TONIGHT AND TUESDAY. THUS A FLOOD
WATCH AND WIND ADVISORY ARE IN EFFECT FROM AROUND MIDNIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AND/OR WIND REPORTS
ARE REQUESTED.

NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-280800-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-HALIFAX VA-
HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-
WYTHE VA-YADKIN NC-
402 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF JEANNE MAY BRING PERIODS OF HEAVY RAIN LATE TONIGHT
AND TUESDAY. THE RAINFALL COULD BE HEAVY ENOUGH TO CAUSE FLOODING OF
SMALL STREAMS...THUS A FLOOD WATCH IS IN EFFECT FROM AROUND MIDNIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AMOUNTS ARE
REQUESTED.

VAZ007-009-WVZ042>045-280800-
GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-
402 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE REMNANTS OF JEANNE MAY BRING SOME HEAVY RAIN TO THE AREA LATE
TONIGHT INTO TUESDAY.  AMOUNTS ARE NOT EXPECTED TO BE ENOUGH TO CAUSE
FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
September 28, 12:25 AM EST to 5:15 AM EST
Where
Patrick County, Stuart
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Floyd

When
September 28, 2:20 AM EST to 8:00 AM EST
Where
Floyd County, Floyd
Reported by
LAW ENFORCEMENT
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
September 28, 5:10 AM EST to 8:00 AM EST
Where
Franklin County, Boones Mill
Reported by
LAW ENFORCEMENT
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Flash Flood, Roanoke

When
September 28, 6:40 AM EST to 9:30 AM EST
Where
Roanoke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.209, -80.051 (the zone’s center; the record gives no point)

Flash Flood, Patrick

When
September 28, 6:45 AM EST to 8:00 AM EST
Where
Patrick County, Woolwine
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Salem (C)

When
September 28, 7:30 AM EST to 9:00 AM EST
Where
Salem (C) County, Salem (C)
Reported by
LAW ENFORCEMENT
Coordinates
37.294, -80.055 (the zone’s center; the record gives no point)

Flash Flood, Patrick

When
September 28, 7:50 AM EST to 8:00 AM EST
Where
Patrick County, 7 mi SW of Stuart
Deaths
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Patrick

When
September 28, 7:50 AM EST to 8:00 AM EST
Where
Patrick County, Stuart
Reported by
TRAINED SPOTTER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
September 28, 8:18 AM EST to 11:15 AM EST
Where
Bedford County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Patrick2004-09-2851FemaleMobile/Trailer HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422338, 5422337, 5422339, 5422344, 5422340, 5422343, 5422341, 5422342, 5422345.